Clozapine as Causal Agent in Gastrointestinal Hypomotility Events

Share this content:
Researchers sought to identify cases in which clozapine was the causal agent in serious gastrointestinal hypomotility events.
Researchers sought to identify cases in which clozapine was the causal agent in serious gastrointestinal hypomotility events.

Clozapine-induced gastrointestinal hypomotility (CIGH), a condition associated with high levels of morbidity and mortality, is more prevalent than previously thought and receives insufficient regulatory and clinical attention, according to a study conducted in New Zealand.

CIGH is defined as “an acquired state of delayed transit through the gastrointestinal tract (ie, transit time >2 standard deviations [SD] above the mean).” The colloquial term is “slow gut,” which describes the drug's pharmacologic impact on the enteric nervous system.

Susanna Every-Palmer of the Te Korowai Whariki Central Regional Forensic Service, Capital & Coast District Health Board in Newton, New Zealand, and Pete Ellis of the department of psychological medicine, University of Otago, Dunedin, New Zealand, analyzed data from all reports of serious CIGH submitted to the Australian Therapeutic Goods Administration and New Zealand Pharmacovigilance Centre between 1992 and 2013. They investigated whether clozapine drug safety information in Australia, New Zealand, the United States, and the United Kingdom was “adequate and consistent with pharmacoepidemiologic evidence.”

They also examined summary international adverse drug reaction (ADR) data on CIGH from by the World Health Organization (WHO) in the Uppsala Monitoring Center, the largest pharmacovigilance databank in the world, covering reports submitted from over 100 countries between 1968 and 2013. The researchers also analyzed official clozapine drug information provided for both prescribers and patients in the United States, United Kingdom, New Zealand, and Australia.

Their goal was “to identify all cases where clozapine was the putative causal agent in serious gastrointestinal hypomotility events.”

During the study period, a total of 43,132 individuals started treatment with clozapine. Of these, 160 (37/10,000) were reported as having serious gastrointestinal hypomotility, with clozapine as the suspected cause.

Of the 160 patients with CIGH, 106 (66.3%) were male and 51 (31.95) were female. The age range was 17 to 76, with a mean of 46±13.4 (SD). In 135 patients (84%), clozapine dose was documented (M = 439±221 [SD], range = 25 1000 mg/day).

Clozapine serum levels were generally not included in the ADR reports, but available data showed that 37% of CIGH cases occurred within the first year of treatment. Constipation and intestinal obstruction were the most commonly reported events, accounting for 47.3% and 41.2% of non-fatal cases, respectively, and 27.6% and 27.6% of fatal cases, respectively.

The researchers note that a “common theme” was the late presentation of the patient to medical services, after significant pathology had already evolved. And, although on autopsy many patients were reported as having massive fecal impaction, prior complaints of constipation were not typically recorded.

According to subgroup analysis, patients with fatal outcomes ranged in age from 22 to 70 (mean age 50) and had significantly longer duration of treatment with clozapine than the rest of the group. For every 2 years on clozapine, the odds ratio (OR) of a fatal outcome increased by 1.21 (95% CI, 1.02-1.44).

Page 1 of 2
You must be a registered member of Psychiatry Advisor to post a comment.

Sign Up for Free e-newsletters